Now Reading
Can Antidepressants lead to Drug Overdose?

Can Antidepressants lead to Drug Overdose?

Drug overdose

Is overdose possible?

Yes, any type of antidepressant can lead to drug overdose especially when you are taking the antidepressants with other medications.

Antidepressant can treat the symptoms of the following disorders:

  • Mood Disorders
  • Depression
  • Chronic Pain

Antidepressants treat depression by increasing dopamine and serotonin levels in your brain. There are several types of antidepressants available in health stores. These include atypical antidepressants, tricyclic antidepressants also known as TCAs, monoamine oxidase inhibitors (MAOIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), and selective serotonin reuptake inhibitors (SSRIs).

What are the typical prescribed and lethal doses?

There are many factors that are contributing to the fatal dosage of an antidepressant. These include age and weight of the person, how your body reacting to antidepressants, drinking alcohol and using drugs when you are on medication, and it also depends on the type of antidepressant you are taking.

Tricyclic Antidepressants

TCAs have the highest rate of fatal overdoses when compared with monoamine oxidase inhibitors (MAOIs), atypical antidepressants, serotonin-norepinephrine reuptake inhibitors (SNRIs), and selective serotonin reuptake inhibitors (SSRIs).

40 to 100 milligrams is the standard daily dose of TCA amitriptyline and 75 to 150 milligrams is the standard dosage of imipramine per day.

Selective Serotonin Reuptake Inhibitors (SSRIs)

One of the most common antidepressants prescribed by doctors to patients is SSRIs as they tend to have fewer side effects. 20 to 80 milligrams per day is the standard dosage of SSRI fluoxetine. When you are taking a high dose of an SSRI medication with alcohol or drugs it will lead to severe damage and in rare cases death.

Serotonin-norepinephrine Reuptake Inhibitors (SNRIs)

Serotonin-norepinephrine reuptake inhibitors are considered less dangerous than tricyclic antidepressants, but more poisonous than selective serotonin reuptake inhibitors. 75 to 225 mg per day is the standard dosage of the SNRI venlafaxine. Even at doses as low as 2000 mg, fatal outcomes have been observed.

Monoamine Oxidase Inhibitors (MAOIs):

Nowadays, people are not using Monoamine Oxidase Inhibitors (MAOIs) drugs anymore as they belong to the older class of antidepressants. Most cases of MAOI toxicity happen when you take a high dose of MAOI medication with alcohol or drugs. Doctors are not prescribing these drugs to patients as there is a risk of MAOI drugs interact with other medications.

Symptoms of an Overdose:

Antidepressant Overdose symptoms are categorized into mild symptoms and severe symptoms.

Dilated pupils, nausea, confusion, hypertension, fever, dry mouth, blurred vision, headache, vomiting, and drowsiness are considered as mild symptoms.

Death, hallucinations, respiratory depression, abnormally fast heart rate, cardiac arrest, seizures, tremors, low blood pressure, and coma are considered as severe symptoms.

Serotonin Syndrome:

As overdosed antidepressants increase too much serotonin levels in your body, it will lead to a rare syndrome called serotonin syndrome. It occurs when too much serotonin levels build up in your body.

Coma, death, changes in heart rate, nausea, changes in blood pressure, confusion, stomach cramps, diarrhea, vomiting, and convulsions are the common causes of serotonin syndrome.

What are the common side effects of antidepressants?

Sexual dysfunction, loss of appetite, dizziness, headache, weight gain, nervousness, constipation, diarrhea, and dry mouth are the common side effects of antidepressants.

See Also

You may find these side effects uncomfortable during the initial stages of your medication. Don’t think you’ve overdosed when you experience the above side effects while following the dosage prescribed by your doctor.

However, it’s better to tell your doctor if you are experiencing any of the above side effects. Your doctor may change the dosage or switch you to a different medication depending on the symptom severity.

Treatment of overdose

Emergency personnel will come to your place and take you to the nearest hospital or emergency room in the case of an overdose.

On the way to the hospital, you might be given activated charcoal which helps absorption of medication and eases some of your symptoms.

Your doctor may pump your stomach as soon as you reach the hospital in order to remove any remaining medication. They may sedate you by using benzodiazepines if you are appearing troubled or nervous.

They may try to block the serotonin levels in your body if you’re displaying the symptoms of serotonin syndrome.

You should stay in the hospital for 3 to 5 days for observation or until your symptoms subsided.

Conclusion

Once you excrete and the medication is out of your system, there are high chances of improvement in your health.

It is too risky when you are mixing the antidepressants with other drugs or using the drugs without a prescription. You can’t change the dosage of the drugs without prior approval from your doctor.

What's Your Reaction?
Excited
0
Happy
0
In Love
0
Not Sure
0
Silly
0
View Comments (0)

Leave a Reply

Your email address will not be published.

Scroll To Top